Pulmonary hypertension in two severe combined immunodeficiency disease patients posthaematopoietic stem cell transplantation
Article first published online: 18 MAR 2004
British Journal of Haematology
Volume 125, Issue 3, pages 405–406, May 2004
How to Cite
Bredius, R. G. M., Ouachee, M., Van Brempt, R., Bökenkamp, R., Lankester, A. C., Dolman, K. M., Maarten Egeler, R. and Fischer, A. (2004), Pulmonary hypertension in two severe combined immunodeficiency disease patients posthaematopoietic stem cell transplantation. British Journal of Haematology, 125: 405–406. doi: 10.1111/j.1365-2141.2004.04910.x
- Issue published online: 18 MAR 2004
- Article first published online: 18 MAR 2004
- pulmonary hypertension;
- severe combined immunodeficiency syndrome;
- haematopoietic stem cell transplant;
Pulmonary hypertension (PH) is an uncommon, potentially life-threatening disorder of the lung vasculature. The aetiology of PH is not fully clarified; however, it has been associated with various conditions such as heart disease, infection, collagen vascular disease, veno-occlusive disease (VOD), drugs and toxins (Widlitz & Barst, 2003). PH has very rarely been associated with haematopoietic stem cell transplantation (HSCT) and was mostly associated with vasculopathy or VOD (Hackman et al, 1989; Bruckmann et al, 1991; Seguchi et al, 2000). Recently, Steward et al (2003) described patients with malignant infantile osteopetrosis who developed PH post-transplantation. To illustrate that not only osteopetrosis patients are susceptible to PH in the post-HSCT period, we report two cases with severe immunodeficiency syndrome (SCID) that developed this complication.
An 8-month-old girl weighing 8 kg was diagnosed with an anorectal fistula and cytomegalovirus (CMV) infection. Soon thereafter SCID was confirmed, with absence of T cells (phenotype T-B+NK+, unknown molecular defect). On admission to the paediatric intensive care unit (PICU), she was 10 weeks post-HSCT. The conditioning protocol consisted of intravenous busulphan (total dose 16 mg/kg), cyclophosphamide (total dose 200 mg/kg) and anti-thymocyte globulin (total dose 10 mg/kg). She received T-cell depleted (by means of E-rosetting) marrow from an unrelated donor, engrafted well and was confirmed with full donor chimaerism on day +28, without signs of graft versus host disease. In week 4, she developed mild VOD. She recovered but developed respiratory symptoms with tachypnoea, rhinitis, cough and required oxygen. Chest X-ray, electrocardiogram (ECG) and echocardiography were normal. Except for CMV no other virus could be isolated. She improved slowly on CMV treatment, diuretics and systemic steroids. Ten days after discharge, she was re-admitted because of vomiting, grey-pale appearance, recurrence of tachypnoea and oxygen saturation of 90%. CMV reactivation was treated with foscarnet. A week later, she experienced a short episode with desaturation to 80%, poor appearance and floppiness while she vomited, with complete clinical recovery in 5 min. That night she had a systemic collapse with circulatory and respiratory failure needing resuscitation and intensive cardiostimulatory support (adrenaline, noradrenalin, milrinone, dobutamine, dopamine). Severe PH was confirmed on echocardiography. The right ventricle was dilated with severely impaired function, and the tricuspid valve showed massive regurgitation. She was placed on a ventilator with cardiostimulants and had two further crises, but stabilized shortly after nitric oxide (maximum dose 20 parts per minute, p.p.m.) was started. Oral sildenafil (Viagra®, starting dose: 1.0 mg/kg/d, four times daily; later increased to 2.5 mg/kg/d) was added to the treatment. No respiratory viruses were isolated or detected by polymerase chain reaction; however, there was a positive blood culture with streptococcus mitis. She recovered gradually; after 4 d nitric oxide was tapered and stopped, after 6 d stimulants could be tapered and stopped, and after 8 d she was extubated. Further recovery was seen after another treatment course of steroids. The sildenafil was slowly tapered and stopped over the next 10 weeks.
Omenn syndrome, a form of SCID (confirmed RAG1 mutation) was diagnosed in a 1-month-old girl. When she was 6 weeks old, a bone marrow transplantation was performed using her human leucocyte antigen-haploidentical mother. She received the same conditioning regimen as case A. The T-cell depleted (by means of positive CD34+ stem cell selection) marrow engrafted with complete donor chimaerism. She had no signs of graft versus host disease. Mild hepatic VOD started on day 8 and progressed to severe disease. She was treated with fluid restriction and platelet transfusions; however, no complete resolution was seen. At day +19 respiratory symptoms started with tachypnoea, dyspnoea and oxygen need. At this time, there was a normal echocardiography. Her chest X-ray showed opacities in the right lung for which broad-spectrum antibiotic and antifungal treatment was initiated. She became lethargic, desaturated despite supplemented oxygen and vomited. The suspected gastro-oesophageal reflux was unresponsive to treatment. At day +47, her X-ray showed bilateral consolidations, she had fever and her respiratory distress increased. At day +57, she had sudden heart failure needing cardiopulmonary resuscitation, inotropic and respiratory support in the PICU. Severe PH was diagnosed on echocardiogram. Nitric oxide (maximum dose 18 p.p.m.) was started without great improvement. No other specific treatment for PH was given. A day after the resuscitation, she appeared unresponsive with a severely abnormal electroencephalography and died that day of arrhythmias.
Pulmonary hypertension is a severe condition which is often hard to diagnose, and when unrecognized can lead to subacute systemic collapse with a fatal outcome. The presenting symptoms can be very subtle, i.e. poor appetite, feeding difficulties, vomiting, lethargy or non-productive cough (Widlitz & Barst, 2003). In a post-HSCT episode, these initial symptoms may remain unrecognized, certainly when patients have just recovered from various transplant-related complications. More worrying symptoms, such as progressive dyspnoea, tachypnoea, tachy/bradycardia, chest pain and effort-related syncope, should urge the physician to perform immediate diagnostic cardio-pulmonary evaluation with chest X-ray, ECG and Doppler echocardiography. The diagnosis in both cases was not recognized early enough to prevent cardiac failure. The aetiology of the PH in both patients is unclear but could be multifactorial, involving vasculopathy due to the restricted pulmonary variant of VOD, pulmonary infection, toxic lung damage or graft versus host disease.
Case A stabilized with nitric oxide, as an inhaled vasodilator that exerts selective effects on pulmonary circulation. For further treatment sildenafil, a selective fosfodiesterase-5 inhibitor with pulmonary vasodilating effects, was given as a non-toxic oral drug with nitric oxide ‘potentiating’ properties (Carroll & Dhillon, 2003). Although successfully used in paediatric patients with PH, sildenafil has never been used in post-HSCT patients.
Osteopetrotic patients are considered specifically at risk for the development of PH in the post-HSCT situation. However, these two infants with SCID demonstrate that this potentially catastrophic complication is not unique to this patient group.
- 1991) Severe pulmonary vascular occlusive disease following bone marrow transplantation in Omenn's syndrome. European Journal of Pediatrics, 150, 242–245. , , , , , & (
- 2003) Sildenafil as a treatment for pulmonary hypertension. Archives of Disease in Childhood, 88, 827–828. & (
- 1989) Pulmonary venoocclusive disease following bone marrow transplantation. Transplantation, 47, 989–992. , , & (
- 2000) Pulmonary hypertension associated with pulmonary occlusive vasculopathy after allogeneic bone marrow transplantation. Transplantation, 69, 177–179. , , , , , , , , & (
- 2003) Severe pulmonary hypertension: a frequent complication of stem cell transplantation for malignant infantile osteopetrosis. British Journal of Haematology, 121, 1234–1236. , , , , , , , & (
- 2003) Pulmonary arterial hypertension in children. European Respiratory Journal, 21, 155–176. & (